Kentucky, 2014

Flash Flooding and Heavy Rain in Kentucky, June 4 to 5, 2014

June 4 to 5, 2014 · NWS JKL · 8 events in 2 counties and zones

Strong thunderstorms moving slowly across the same areas produced heavy rain that lead to flash flooding across Johnson county during the late night and early morning hours of June 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$7,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong thunderstorms moving slowly across the same areas produced heavy rain that lead to flash flooding across Johnson county during the late night and early morning hours of June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 4, 10:55 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 4, 10:55 PM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT WED JUN 4 2014

.UPDATE...
ISSUED AT 1155 PM EDT WED JUN 4 2014

STRONG TO SEVERE THUNDERSTORM CELLS CONTINUE TO CROSS EAST
KENTUCKY...GENERALLY SOUTH OF INTERSTATE 64. ALTHOUGH THERE HAS BEEN
SOME STABILIZATION OVER OUR AREA THIS EVENING...THERE REMAINS ENOUGH
INSTABILITY FOR A FEW STRONGER CELLS OVER THE NEXT HOUR OR SO. WITH
THE MAIN THREAT SINKING SOUTH WITH TIME. ACCORDINGLY...WILL CONTINUE
THE TOR WATCH THROUGH 05Z. HAVE UPDATED THE GRIDS TO REFLECT THE
PCPN CONCERNS THROUGH THE NEXT FEW HOURS. DID ALSO UPDATE AND FINE
TUNE THE T/TD THROUGH THE FIRST PART OF THE OVERNIGHT. THESE HAVE
BEEN SENT TO THE NDFD AND WEB SERVERS. ALSO UPDATED THE HWO AND ZFP.

UPDATE ISSUED AT 750 PM EDT WED JUN 4 2014

THREE AREAS OF CONVECTION REMAIN A CONCERN AND MAY POSE A THREAT OF
SEVERE WEATHER OVER THE NEXT TWO TO THREE HOURS. ONE LARGE CELL TO
THE SW OF JKL OVER THE LEE AND OWSLEY COUNTY AREA HAS HAD A DEEP
UPDRAFT AND ROTATION AND IS A VERY TALL AND BIG STORM. HOWEVER...FEW
REPORTS HAVE BEEN RECEIVED. THERE MAY STILL BE SOME WIND DAMAGE WITH
THIS STORM AT LEAST FROM TIME TO TIME. IF...WHEN...AND WHERE THIS
CELL COLLAPSES IT SHOULD CAUSE SOME WIND DAMAGE...IF NOT BEFORE. THE
PULASKI TO LAUREL COUNTY CELL HAS ALSO SHOWN SOME BROAD ROTATION AND
MAY INTENSIFY. THE OTHER ACTIVITY THAT COULD STILL BE STRONG TO SEVERE
OR POSSIBLY POSE A THREAT OF FLASH FLOODING IS THE LINE APPROACHING
FORM NORTHERN KY AND SOUTHEAST OH AND THIS WILL PROBABLY MARCH EAST
SOUTHEAST ACROSS THE AREA OVER THE NEXT FEW HOURS...AND POSSIBLY HAVE
A SEGMENT OR TWO THAT TRAINS IN THE NORTH THAT HAS BEEN WET LATELY.
OTHERWISE...THE REMAINING ACTIVITY OVER WESTERN KY SHOULD PASS SOUTH
TOWARD THE MIDDLE TN AND TN CUMBERLAND PLATEAU AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 445 PM EDT WED JUN 4 2014

AN AREA OF LOW PRESSURE IS TRACKING ACROSS THE OH VALLEY REGION WHILE
THE CORRESPONDING MID LEVEL WAVE IS WORKING INTO THE CENTRAL GREAT
LAKES AND LOWER OH VALLEY REGION. THE SFC LOW WILL TRACK TOWARD THE
DELMARVA BY AROUND DAWN ON THU...WITH THE TRAILING COLD FRONT SAGGING
SOUTH INTO THE REGION. AT THE SAME TIME THE MID LEVEL WAVE WILL MOVE
ACROSS THE AREA. WITH A WARM AND VERY MOIST AIRMASS IN PLACE ACROSS
THE REGION...TEMPS OUTSIDE OF THUNDERSTORMS GENERALLY IN THE LOW TO
MID 80S AND DEWPOINTS INT HE MID 60S TO AROUND 70...INSTABILITY IN ON
THE MODERATE SIDE WITH SBCAPE 1500-2000 J/KG. 0-6KM SHEAR IS ANALYZED
IN THE 30 TO 45KT RANGE...SO SHEAR IS SUFFICIENT FOR SOME SEVERE
THUNDERSTORMS AND SOME SUPERCELLS.

THE RECENT RADAR TRENDS SEEM TO REASONABLY BE FOLLOWING THE TRENDS OF
THE NEAR TERM MODELS SUCH AS THE HRRR. AFTER SOME MORE CELLULAR THIS
SCENARIO TAKES A STRONG TO SEVERE LINE OR LINE SEGMENT EAST SOUTHEAST
ACROSS MUCH OF THE CWA THROUGH 0Z...OR 8 PM EDT. A TORNADO WATCH
REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING FROM ALL OF THE CWA.
WITH THE BOUNDARY STILL LAGGING TO THE NORTH SOME ADDITIONAL
REDEVELOPMENT OF POSSIBLE STRONG CONVECTION MAY DEVELOP IN BEHIND
THIS. ANOTHER LINE OR AREA OF STRONG TO SEVERE CONVECTION WILL
APPROACH THE SW PART OF THE CWA AROUND 7 PM AND CROSS THAT AREA
THROUGH 10 TO 11 PM EDT. THEN...SOME SHOWERS OR STRATIFORM RAIN IS
EXPECTED TO FOLLOW WITH A FINAL LINE OF SHOWERS AND SOME EMBEDDED
THUNDER POSSIBLE AS THE FRONT SINKS SOUTH ACROSS THE AREA LATE
TONIGHT. ONLY ISOLATED TO SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS SHOULD LINGER ACROSS THE SOUTH INTO THE DAY ON THU AS
THE COLD FRONT SLOWLY SAGS SOUTH INTO THE TN VALLEY.

BEHIND THE BOUNDARY...A BRIEF PERIOD OF HEIGHT RISES AND UPPER LEVEL
RIDGING WITH SFC HIGH PRESSURE NOSING INTO THE AREA FROM THE GREAT
LAKES SHOULD PROVIDE DRY WEATHER OR MOSTLY DRY WEATHER THROUGH THE
END OF THE PERIOD. HOWEVER...THE HIGH WILL SHIFT EAST LATE THU NIGHT
AND SOME CONVECTION MAY DEVELOP AS THE AN UPPER LEVEL DISTURBANCE
APPROACHES AND POSSIBLY REACTIVATES THE BOUNDARY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 443 PM EDT WED JUN 4 2014

MODELS IN DECENT AGREEMENT WITH OVERALL PATTERN THROUGH THE PERIOD
BUT GREATER DIFFERENCES CROP UP WITH TIME WITH RESPECT TO MAGNITUDE
AND TIMING OF SHORT WAVE DISTURBANCES THROUGH A PROGRESSIVE AND
GENERALLY BROAD CONUS TROUGH LIKE FLOW. CORE OF THE WESTERLIES
CONTINUE TO RUN SOUTH OF THE NORTHERN TIER...A BIT FURTHER SOUTH FOR
MAIN STORM TRACKS THAN TYPICALLY FOUND THIS TIME OF YEAR. MODEL RUN
TO RUN CONSISTENCY IS LACKING...AND CONSIDERING DIFFERENCES IN
SOLUTIONS CONFIDENCE IN THE EXTENDED IS LOWER THAN USUAL. THIS IS
REFLECTED IN THE BROAD BRUSH APPROACH TO THE FORECAST GRIDS...
PARTICULARLY POPS.

FOR SENSIBLE WEATHER SHORT WAVE RIDGING AND SFC HIGH PRESSURE WILL
STILL BUILD INTO THE REGION BEHIND EXITING COLD FRONTAL SYSTEM EARLY
IN THE PERIOD. HOWEVER...MODELS HINT AT A WEAK DISTURBANCE THAT MAY
PROVIDE A GLANCING BLOW TO SEVERAL OF OUR SOUTHERNMOST COUNTIES
FRIDAY. SATURDAY STILL LOOKS DRY WITH SURFACE HIGH PRESSURE IN
CONTROL. BUT THE PATTERN LOOKS MORE UNSETTLED THEREAFTER AS EASTERN
KENTUCKY MAY WIND UP WITHIN A STORM TRACK CORRIDOR...OR BROAD
BAROCLINIC ZONE BEGINNING WITH A STORM SYSTEM THAT APPEARS DESTINED
TO RIDE UP THE OHIO VALLEY LATE SATURDAY THROUGH SUNDAY.
USED A BLEND OF MODEL GUIDANCE IN AN EFFORT TO MITIGATE TIMING
DIFFERENCES IN DISTURBANCES AND GENERALLY RAN WITH LOW POPS THROUGH
THE PERIOD. BASICALLY NUDGED TEMPERATURES TOWARDS LATEST GUIDANCE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 758 PM EDT WED JUN 4 2014

SHOWERS AND THUNDERSTORMS CHANCES WILL PEAK BETWEEN NOW AND 6Z. OVER
THE NEXT HOUR...LOZ AND SJS SHOULD TAKE THE MOST DIRECT HIT THOUGH A
LARGE CELL IS PASSING BETWEEN LOZ AND JKL. WITH ANY CONVECTION BRIEF
MVFR TO IFR IS POSSIBLE ALONG WITH WIND GUSTS OF 30KT OR MORE.
ADDITIONALLY...THERE WILL BE LOCALIZED DENSE FOG IN SOME VALLEYS
AFTER 6Z AND SOME PREVAILING MVFR FOG AND OR CIGS ARE ANTICIPATED
POST COLD FRONT. ONCE THE FOG LIFT AND THE FRONT PUSHED FURTHER
SOUTH...IMPROVEMENT TO VFR IS EXPECTED 12Z TO 16Z...MAINLY VFR IS
EXPECTED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR KYZ044-050>052-059-
060-104-106>110-119-120.

&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...RAY
AVIATION...JP
Hazardous weather outlook, Jun 4, 10:05 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1105 PM EDT WED JUN 4 2014

KYZ044-051-052-060615-
FLEMING-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD
1105 PM EDT WED JUN 4 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE INTO THE FIRST PART OF THE
NIGHT. HEAVY RAINFALL HAS FALLEN IN PARTS OF THIS AREA FROM THE
EARLIER STORMS AND ANY ADDITIONAL RAIN COULD ADD TO A POTENTIAL FOR
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 64 ON THURSDAY...
MAINLY IN THE MORNING.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE HAL ROGERS
PARKWAY FRIDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES FROM
SATURDAY EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HAIL...DAMAGING
WINDS...OR FLOODING INTO THE OVERNIGHT.

KYZ050-059-060-104-106>110-119-120-060615-
MONTGOMERY-POWELL-MENIFEE-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-MARTIN-PIKE-
INCLUDING THE CITIES OF...MOUNT STERLING...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...INEZ...PIKEVILLE
1105 PM EDT WED JUN 4 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY...
...TORNADO WATCH 218 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE AROUND INTO THE OVERNIGHT HOURS. SOME OF THE
STORMS MAY BE SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES CANNOT
BE RULED OUT. HEAVY RAINFALL CAN BE EXPECTED WHERE MULTIPLE
THUNDERSTORMS PASS OVER THE SAME LOCATIONS LEADING TO A POTENTIAL FOR
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 64 ON THURSDAY...
MAINLY IN THE MORNING.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE HAL ROGERS
PARKWAY FRIDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES FROM
SATURDAY EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HAIL...DAMAGING
WINDS...OR FLOODING THROUGH THE OVERNIGHT.

KYZ058-068-069-079-080-083>088-111>118-060615-
ESTILL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
INCLUDING THE CITIES OF...IRVINE...MOUNT VERNON...MCKEE...SOMERSET...
LONDON...MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
WHITESBURG
1105 PM EDT WED JUN 4 2014

...TORNADO WATCH 218 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT. SOME OF THE
STORMS MAY BE SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES CANNOT
BE RULED OUT. HEAVY RAINFALL CAN BE EXPECTED WHERE MULTIPLE
THUNDERSTORMS PASS OVER THE SAME LOCATIONS LEADING TO A POTENTIAL FOR
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 64 ON THURSDAY...
MAINLY IN THE MORNING.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE HAL ROGERS
PARKWAY FRIDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES FROM
SATURDAY EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HAIL...DAMAGING
WINDS...OR FLOODING THROUGH THE OVERNIGHT.

JP/GREIF

In the hours before

Special weather statement, Jun 4, 8:02 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
902 PM EDT WED JUN 4 2014

KYZ044-051-052-060-050145-
MENIFEE-ROWAN-BATH-FLEMING-
902 PM EDT WED JUN 4 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 945
PM EDT WEDNESDAY EVENING...

   NORTHERN MENIFEE...
   SOUTHERN ROWAN...
   BATH AND
   SOUTH CENTRAL FLEMING.

AT 902 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WYOMING...OR
NEAR OWINGSVILLE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MIDLAND AROUND
910 PM EDT...FARMERS AROUND 915 PM EDT...YOUNG SPRINGS AROUND 920 PM
EDT...YALE AROUND 925 PM EDT...ZILPO AROUND 930 PM EDT...

RESIDENTS CAN EXPECT BETWEEN 1 AND 2 INCHES OF RAIN...GUSTY WINDS OF
40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING
FOR EASTERN KENTUCKY.

JMW
Special weather statement, Jun 4, 8:03 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
903 PM EDT WED JUN 4 2014

KYZ113-115-118-050130-
KNOTT-LETCHER-PERRY-
903 PM EDT WED JUN 4 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 930
PM EDT WEDNESDAY EVENING...

   EXTREME SOUTH CENTRAL KNOTT...
   CENTRAL LETCHER AND
   EAST CENTRAL PERRY.

AT 904 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VICCO...OR 7
MILES SOUTHEAST OF HAZARD...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CARCASSONNE
AROUND 910 PM EDT...CARBON GLOW AROUND 915 PM EDT...JEREMIAH AROUND
920 PM EDT...VAN AROUND 925 PM EDT...BELLCRAFT AROUND 930 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING
FOR EASTERN KENTUCKY.

SHALLENBERGER
Local storm report, Jun 4, 10:08 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1108 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND DMG     1 WSW BLAZE             38.02N 83.35W
06/04/2014                   MORGAN             KY   911 CALL CENTER

            TREES WERE REPORTED DOWN ON KY 519 NEAR PEYTON RIDGE

&&

JJ
Special weather statement, Jun 4, 10:27 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1127 PM EDT WED JUN 4 2014

KYZ106-107-109-050400-
JOHNSON-MAGOFFIN-MORGAN-
1127 PM EDT WED JUN 4 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
MIDNIGHT EDT THURSDAY MORNING...

   WEST CENTRAL JOHNSON...
   NORTHERN MAGOFFIN AND
   CENTRAL MORGAN.

AT 1127 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LICKING
RIVER...OR NEAR WEST LIBERTY...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLORRESS AROUND
1135 PM EDT...HALEBURG AROUND 1140 PM EDT...GRAYFOX AROUND 1145 PM
EDT...QUOD AROUND 1150 PM EDT...NILES AROUND 1155 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR EASTERN KENTUCKY.

GEOGERIAN
Special weather statement, Jun 4, 10:53 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1153 PM EDT WED JUN 4 2014

KYZ058-069-111-114-050430-
ESTILL-JACKSON-OWSLEY-LEE-
1153 PM EDT WED JUN 4 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1230 AM EDT THURSDAY MORNING...

   EASTERN JACKSON...
   NORTHWESTERN OWSLEY...
   SOUTHWESTERN LEE AND
   SOUTHERN ESTILL.

AT 1153 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
ARTHURMABEL...OR 9 MILES SOUTH OF IRVINE...MOVING SOUTHEAST AT 30
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BANFORD AROUND
MIDNIGHT EDT...EARNESTVILLE AROUND 1205 AM EDT...VINCENT AROUND 1210
AM EDT...ENDEE AROUND 1215 AM EDT...TURIN AROUND 1220 AM EDT...

RESIDENTS CAN EXPECT BETWEEN 1 AND 2 INCHES OF RAIN...GUSTY WINDS OF
40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR EASTERN KENTUCKY.

JMW
Special weather statement, Jun 4, 11:09 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1209 AM EDT THU JUN 5 2014

KYZ110-119-120-050500-
MARTIN-PIKE-FLOYD-
1209 AM EDT THU JUN 5 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100
AM EDT THURSDAY MORNING...

   SOUTHEASTERN MARTIN...
   NORTHEASTERN PIKE AND
   EXTREME NORTHEASTERN FLOYD.

AT 1209 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HEENAN...OR
12 MILES SOUTH OF INEZ...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VARNEY AROUND
1215 AM EDT...HEISEY AROUND 1220 AM EDT...SIDNEY AROUND 1225 AM
EDT...BELFRY AROUND 1230 AM EDT...HARDY AROUND 1235 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR EASTERN KENTUCKY.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Johnson

When
June 4, 11:37 PM EST to June 5, 2:30 AM EST
Where
Johnson County, 0.55 mi E of Paintsville to 0.3 mi ESE of Thealka
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
37.820, -82.790

A foot of water was over the roadway at the intersection of KY 581 and Boyds Branch.

Flash Flood, Johnson

When
June 4, 11:55 PM EST to June 5, 2:30 AM EST
Where
Johnson County, 0.55 mi E of Dawkins to 1.05 mi ESE of Dawkins
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.770, -82.760

Flood water had entered a residence near Millers Creek.

Flash Flood, Johnson

When
June 4, 11:57 PM EST to June 5, 2:30 AM EST
Where
Johnson County, Meally to 1.07 mi S of Meally
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.800, -82.730

Flood water had entered a residence along KY Hwy 40 East in Meally.

Flash Flood, Johnson

When
June 5, 12:04 AM EST to 2:30 AM EST
Where
Johnson County, 0.55 mi E of Dawkins to 0.92 mi ESE of Dawkins
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
37.770, -82.760

The dam of a pond was over topped or compromised, leading to flooding of homes in the Stoney Brook subdivision area.

Flash Flood, Martin

When
June 5, 12:15 AM EST to 2:30 AM EST
Where
Martin County, 0.55 mi E of Davella to 0.54 mi SE of Davella
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.800, -82.570

Flood waters entered two homes and several garages in Davella. Several heating and cooling units at residences in the area were destroyed by the flood waters.

Heavy Rain, Johnson

When
June 5, 12:25 AM EST
Where
Johnson County, 0.55 mi W of Staffordsville
Reported by
Broadcast Media
Coordinates
37.830, -82.840

The road was closed due to a mudslide that had occurred on KY 40 in Staffordsville between Little Mud Creek and Cross Creek.

Flash Flood, Johnson

When
June 5, 12:36 AM EST to 2:30 AM EST
Where
Johnson County, 0.55 mi E of Dawkins to 1.08 mi ESE of Dawkins
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.770, -82.760

Water was reported to have been 12 inches deep at the Van Lear Fire Dept.

Flash Flood, Johnson

When
June 5, 1:30 AM EST to 2:30 AM EST
Where
Johnson County, 0.55 mi E of Dawkins to 1.34 mi ESE of Dawkins
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
37.770, -82.760

Dispatch reported that water threatened residences along Millers Creek Rd. Water was also flowing over Witten Lane and KY 302 in West Van Lear, as well as KY Route 172 in Staffordsville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515829, 515830, 515831, 515832, 515833, 515836, 515834, 515835.